Le Journal de Physique IV
Volume 03, Numéro C5, Octobre 1993
Third International Conference on Optics of Excitons in Confined
Page(s) C5-377 - C5-380
Third International Conference on Optics of Excitons in Confined

Le Journal de Physique IV 03 (1993) C5-377-C5-380

DOI: 10.1051/jp4:1993579

General formalism for excitonic absorption edges in confined systems with arbitrary dimensionality


Groupe d'Etudes des Semiconducteurs, CNRS, Université Montpellier II, Case courrier 074, 34095 Montpellier cedex 5, France

A metric space with a noninteger dimension α (1 < α) is used to describe bound and unbound states of strongly anisotropic Wannier-Mott excitons, such as those confïned in semiconductor superlattices, quantum wells and quantum-well wires. Indeed, the relative motion of the electronhole pair which constitutes such excitons can never be considered strictly 1D, 2D or 3D. We calculate the optical absorption spectrum, near a Van Hove singularity, for any arbitrary value of the dimensionality [MATH] . The whole absorption spectrum is obtained from a single compact equation, much simpler than the existing models. This model is an exact generalisation of the calculations performed, in the effective-mass approximation, for allowed transitions, by Elliott [Phys. Rev. 108, 1384 (1957)], in the 3-dimensional case, and by Shinada and Sugano [J. Phys. Soc. Japan 21, 1936 (1966)], for 2-dimensional media.

© EDP Sciences 1993